New Mexico, 2021

Damaging Wind in New Mexico, May 15, 2021

May 15, 2021 · NWS EPZ · 1 event in 1 county or zone

Westerly upper level flow, ahead of an upper low over the Northern Sierra Nevada Mountains, combined with east to southeast surface flow provided just enough shear and instability for isolated thunderstorms to develop with gusty outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Westerly upper level flow, ahead of an upper low over the Northern Sierra Nevada Mountains, combined with east to southeast surface flow provided just enough shear and instability for isolated thunderstorms to develop with gusty outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 15, 1:29 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, May 15, 1:29 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
229 PM MDT Sat May 15 2021

.SYNOPSIS...
Drier air will push in from the west and reduce the chances for
showers and thunderstorms, with sunny skies prevailing Sunday. The
next low pressure system will slowly progress across Arizona and
New Mexico into midweek, with a few thunderstorms possible over
the Gila Region and Sacramento Mountains Tuesday and possibly
Wednesday. It will be dry elsewhere, and dry all areas late week
into the weekend. Afternoon temperatures will lower into the mid
80s in the lowlands Monday and Tuesday, but otherwise near 90 to
lower 90s the rest of the period. Expect westerly breezes every
afternoon and early evening.

&&
01

.DISCUSSION...
.SHORT TERM...Tonight and Sunday.
West to southwest winds have moved to about the Rio Grande so far
this afternoon and will continue to push east of the area by early
evening.  Drier, more stable air is moving in with this southwest
flow. May see a few storms linger over the far east before 8PM, but
generally think most of the activity will be out of the CWA. An
upper low moving SSE through CA toward the KLAS area by late Sunday
is responsible for this increasing southwest flow.  It will help to
keep a surface low centered over NM and a decent gradient over the
area. Even overnight most areas will likely keep winds going in the
5-15mph range, but it could get gusty for several hours centered
around 06Z on the east slopes of area mountains including El Paso.
Expect overnight lows to be similar to last night, maybe a little
cooler due to drier air in place and clear skies.

For Sunday, winds will pick back up to around 15-25 mph and
temperatures will warm up into the mid 80s to lower 90s for the
lowlands.  The upper low over CA will not be tapping any kind of
moisture from the south, so expect sunny skies.

&&
26

.LONG TERM...
An upper low will take its time traveling across mainly northern
AZ and northern NM the next few days. This will result in a
surface low developing in northeastern NM and thus drier westerly
surface winds. Some cooling will also take place as the upper low
passes by Monday and Tuesday, but temps will still be warm.
Meanwhile, as the upper low moves into northern NM it will be
present long enough to wrap around some mid level moisture into
our area from the north. Thus a few thunderstorms are in the
forecast for the Gila Region and Sacs Tuesday and Wednesday.

We will be affected by the bottom of the westerlies, with short
waves passing to our north late week into the weekend. Dry weather
with breezy west winds should prevail during that time, keeping
an active dryline along and east of our eastern CWA border. That
will have to be watched, though. After Tuesday, lowland max temps
will be near or slightly above normal.

&&
01

.AVIATION...18Z TAF CYCLE
P6SM FEW-SCT100-120 SCT-BKN200-250 to start period with drier and
moving in from the west through the afternoon. Isolated to widely
scattered 3-5SM VRB25G40KT -TSRA BKN060-080 mainly along and east
of the Rio Grande through 00Z. After 00Z, skies becoming SKC.
Winds generally west to southwest at 10-15G25KTS then decreasing
to AOB 12KTS after 04Z, except on east slopes of area mountains
including KELP where after an evening lull, winds are expected to
increase to around 15-25G35KTS from about 04Z-10Z.

&&
26

.FIRE WEATHER...
Dry southwest flow will prevail over the area for the next couple of
days. West to southwest winds will approach critical speeds, but
looks like they will generally remain a little below. Minimum
relative humidities will be falling into the single digits though
through Monday with just a slight increase into the lower to mid
teens for Tuesday along with temperatures about 5 degrees cooler and
isolated thunderstorms. Temperatures rebound back toward 90 by
Wednesday with continued dry conditions. Vent rates will generally
be very good to excellent.

&&
26

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  91  63  87 /   0   0   0   0
Sierra Blanca           62  85  56  83 /  10   0   0   0
Las Cruces              57  87  56  86 /   0   0   0   0
Alamogordo              58  86  55  84 /   0   0   0   0
Cloudcroft              45  66  43  60 /  10   0   0   0
Truth or Consequences   57  87  54  83 /   0   0   0   0
Silver City             53  79  49  73 /   0   0   0   0
Deming                  53  87  49  84 /   0   0   0   0
Lordsburg               52  86  49  81 /   0   0   0   0
West El Paso Metro      65  90  62  86 /   0   0   0   0
Dell City               57  90  55  86 /  10   0   0   0
Fort Hancock            63  92  57  90 /   0   0   0   0
Loma Linda              60  85  57  79 /   0   0   0   0
Fabens                  64  92  60  89 /   0   0   0   0
Santa Teresa            60  88  56  84 /   0   0   0   0
White Sands HQ          66  88  61  83 /   0   0   0   0
Jornada Range           55  87  56  82 /   0   0   0   0
Hatch                   59  89  55  83 /   0   0   0   0
Columbus                59  89  55  84 /   0   0   0   0
Orogrande               60  88  57  83 /   0   0   0   0
Mayhill                 51  77  47  73 /  10   0   0   0
Mescalero               45  76  47  72 /  10   0   0   0
Timberon                44  74  43  70 /  10   0   0   0
Winston                 42  81  39  76 /   0   0   0   0
Hillsboro               54  85  49  81 /   0   0   0   0
Spaceport               52  86  52  81 /   0   0   0   0
Lake Roberts            43  77  42  75 /   0   0   0   0
Hurley                  48  81  44  77 /   0   0   0   0
Cliff                   47  83  40  82 /   0   0   0   0
Mule Creek              42  81  47  76 /   0   0   0   0
Faywood                 51  82  49  77 /   0   0   0   0
Animas                  51  85  47  83 /   0   0   0   0
Hachita                 52  86  49  82 /   0   0   0   0
Antelope Wells          52  85  49  82 /   0   0   0   0
Cloverdale              51  81  48  77 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

26-Grzywacz/01-Fausett
Hazardous weather outlook, May 15, 4:00 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
500 AM MDT Sat May 15 2021

NMZ401>417-TXZ418>424-161100-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
500 AM MDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Southwesterly flow will return to the Borderland today gradually
ushering drier air back into the area. Most of the moisture will
be pushed off to the east through the day, but there could be
enough lingering by mid-day into the early afternoon hours to
spark off isolated to scattered thunderstorms over the higher
terrain of the Gila region and Sacramento Mountains. Some activity
could propogate into the lowlands of Sierra, Otero, and Hudspeth
Counties during the afternoon. Small hail and gusty winds will be
possible in the stronger cells. Outflows could create areas of
blowing dust and reduced visibilities. Activity is expected to
dissipate after sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

West to southwesterly winds will become breezy each afternoon
Sunday through Tuesday. With drier air returning, the combination
with gusty winds could create periods of isolated elevated fire
weather conditions. High temperatures will remain in the upper 80s
to lower 90s. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though any reports of hail
or significant precipitation are appreciated.

Pegram

The radar

The Holloman AFB radar (KHDX), 41 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
May 15, 3:50 PM MST
Where
Dona Ana County, 28.04 mi NNE of Organ Waids Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.873, -106.492

Pony mesonet station on White Sands Missile Range reported a peak gust of 63 mph. Likely produced from a dry microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959817.